Alert archive / Ohio / Flash Flood Watches in 2009

Flash Flood Watch 3, NWS Wilmington, OH

August 4, 200915 counties in Ohio; 12 counties in Kentucky; 8 counties in Indiana

NWS Wilmington, OH issued this flash flood watch at Aug 4, 2009, 11:11 AM EDT for 15 counties in Ohio; 12 counties in Kentucky; 8 counties in Indiana. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Aug 4, 2009, 11:11 AM EDT (15:11 UTC)
Expired
Aug 5, 2009, 3:21 AM EDT
In force
16 hr
Issued by
NWS Wilmington, OH
Flood severity
None
All 35 counties

Dearborn County, IN, Fayette County, IN, Franklin County, IN, Ohio County, IN, Ripley County, IN, Switzerland County, IN, Union County, IN, Wayne County, IN, Boone County, KY, Bracken County, KY, Campbell County, KY, Carroll County, KY, Gallatin County, KY, Grant County, KY, Kenton County, KY, Lewis County, KY, Mason County, KY, Owen County, KY, Pendleton County, KY, Robertson County, KY, Adams County, OH, Brown County, OH, Butler County, OH, Clermont County, OH, Clinton County, OH, Fayette County, OH, Greene County, OH, Hamilton County, OH, Highland County, OH, Montgomery County, OH, Pike County, OH, Preble County, OH, Ross County, OH, Scioto County, OH, Warren County, OH

The radar

The Cincinnati radar (KILN), 55 km from the middle of the area, began a volume at 15:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 3.2 hours before the alert went out and 386 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2009-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4654 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2009-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4654 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
596 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood watch went out at Aug 4, 10:15 AM EDT, 56 minutes earlier.

Area forecast discussion, Aug 4, 10:15 AM EDT, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1015 AM EDT TUE AUG 4 2009

.SYNOPSIS...
AN UPPER LEVEL TROUGH WILL SWING THROUGH THE UPPER GREAT LAKES
THROUGH WEDNESDAY...SENDING A COLD FRONT INTO THE OHIO VALLEY ON
WEDNESDAY NIGHT. A LARGE UPPER LEVEL RIDGE WILL BUILD INTO THE THE
EASTERN US BY THE END OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SUITE OF MODEL GUIDANCE HAS NOT PROVIDED A GOOD HANDLE ON THE
CURRENT SITUATION THIS MORNING...SO MUCH OF THE FORECAST WILL HAVE
TO BE OBSERVATIONAL AT THIS POINT. FIRST ROUND OF THUNDERSTORMS
GENERATED SOME SEVERE HAIL AND FLASH FLOODING ACROSS THE REGION.
WITH THE SURFACE STILL DECOUPLED DID NOT HAVE MUCH TO REPORT IN
THE WAY OF WINDS. AS HIGHER DEWPOINTS AND MAYBE SOME WARMING WORK
IN THROUGH THE DAY...WILL SEE SOME SURFACE INSTABILITY DEVELOP.
AND BY SOME...THE RUC IS INDICATING 4000 J/KG AT CINCINNATI BY
20Z. WITH SOME MOISTENING AND WARMING OF THE BOUNDARY LAYER
JUXTAPOSED ON THE CURRENT UNSTABLE CONDITIONS ALOFT THIS MAY NOT
BE TOO FAR FROM BEING CORRECT (THOUGH IT IS OBVIOUSLY INFLATED BY
TOO HIGH SURFACE TEMPS). SHEAR LOOKS AMPLE IN THE LOW LEVELS
THOUGH NOT TERRIBLY IMPRESSIVE ALOFT...BUT IT WILL BE GOOD ENOUGH
FOR A CONTINUING THREAT OF SEVERE STORMS. HEAVY RAIN IS ALSO A
THREAT GIVEN THE MOISTURE IN THE ATMOSPHERE.

KNOCKED TEMPS DOWN A FEW DEGREES TO NUMBERS QUIET A BIT BELOW
GUIDANCE GIVEN CURRENT TRENDS...ESPECIALLY ACROSS THE SOUTH.

WITH THUNDERSTORMS AROUND THE AREA WE WERE UNABLE TO GET A MORNING
SOUNDING LAUNCHED...BUT WILL BE LOOKING FOR A WINDOW TO DO SO
LATER ON.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
COMPLEX PATTERN WILL CONTINUE INTO WEDNESDAY AS SEVERAL
DISTURBANCES MOVE OVERHEAD WITHIN NORTHWESTERLY FLOW ALOFT...AND A
COLD FRONT SAGS SOUTHWARD INTO NORTHERN PORTIONS OF THE CWA. THIS
WILL KEEP CHANCES FOR CONVECTION CONFINED TO MAINLY THE SOUTHERN
HALF OF THE CWA ON WEDNESDAY. MAINTAINED LOW CHANCE TO SLIGHT
CHANCE POPS ACROSS THE SOUTHERN HALF OF THE CWA WEDS NIGHT AND
THURS AS FRONT HANGS AROUND THE AREA AND DISTURBED NORTHWESTERLY
FLOW ALOFT CONTINUES. CONDITIONS WILL DRY OUT THURS NIGHT. STAYED
CLOSER TO COOLER MET NUMBERS THROUGH THE PERIOD...IF NOT A DEGREE
OR TWO COOLER.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
TRENDED TOWARD THE 06Z GFS FOR EXTENDED PERIOD. BEGINNING OF
EXTENDED PERIOD WILL SEE A TROUGH OVER NORTHEAST. THIS TROUGH WILL
MOVE EAST AS A 500MB HIGH PRESSURE RIDGE BUILDS INTO THE OHIO VALLEY
REGION SATURDAY. THE HIGH PRESSURE RIDGE WILL PERSIST THROUGH THE
WEEKEND AND BEGIN TO FLATTEN OUT ON MONDAY BRINGING A MORE ZONAL
FLOW TO THE REGION. AT THE SURFACE A STATIONARY FRONT LOCATED JUST
SOUTH OF THE OHIO RIVER FRIDAY WILL DRIFT NORTHEAST AS A WARM FRONT
SATURDAY AND SUNDAY. JUST ENOUGH INSTABILITY AND MOISTURE WILL BE
PRESENT TO KEEP AT LEAST LOW CHANCES OF MAINLY DIURNAL SHOWERS AND
THUNDERSTORMS THROUGHOUT MUCH OF THE EXTENDED. AT THIS TIME THE
DRIEST DAY LOOKS TO BE SUNDAY..BUT SOME DIFFERENCE IN TIMING OF
SYSTEMS IS STILL SEEN IN MODELS. BELIEVE MONDAY WILL HAVE BETTER
CHANCE OF PRECIPITATION AS 500 MB FLOW BECOMES MORE ZONAL AND TROUGH
MOVES THROUGH THE OHIO VALLEY REGION.

AS THE UPPER RIDGE BUILDS INTO THE OHIO VALLEY REGION OVER THE
WEEKEND ...TEMPERATURES WILL WARM. HIGH TEMPERATURES IN THE UPPER
80S TO NEAR 90 ARE EXPECTED AT MANY LOCATIONS BY SATURDAY AND
SUNDAY.

&&

.AVIATION /14Z TUESDAY THROUGH SATURDAY/...
SHOWERS AND THUNDERSTORMS PUSHING SLOWLY SOUTHEAST ACROSS THE AREA EARLY
THIS MORNING AND THEY SHOULD CONTINUE TO AFFECT THE TAF SITES FOR THE
FIRST HOUR OR TWO OF THE PERIOD. THINK WE MAY THEN SEE A BIT OF A LULL
BEFORE THINGS GET GOING AGAIN LATER THIS AFTERNOON. STRONG INSTABILITY
IS FORECAST TO DEVELOP THIS AFTERNOON ACROSS THE REGION. SERIES OF WEAK
MID LEVEL SHORT WAVES ARE FORECAST TO MOVE ACROSS THE REGION THROUGH
THE TAF PERIOD. THE COMBINATION OF THE MID LEVEL FORCING AND SOME
DECENT INSTABILITY WILL LEAD TO A THREAT FOR SHOWERS AND THUNDERSTORMS
THROUGH MUCH OF THE TAF PERIOD. WILL GO AHEAD AND COVER THE CHANCE
FOR THIS AFTERNOON INTO THIS EVENING WITH A VCSH/CB. AFTER THAT WILL
LEAVE MENTION OUT OF THE TAFS BUT POSSIBILITY WILL EXIST FOR SOME
ADDITIONAL THUNDERSTORMS OVERNIGHT.

OUTLOOK...A CHANCE OF THUNDERSTORMS WILL CONTINUE WEDNESDAY INTO THURSDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...HAWBLITZEL
NEAR TERM...HATZOS
SHORT TERM...HAWBLITZEL
LONG TERM...PARKER
AVIATION...JGL
Hazardous weather outlook, Aug 4, 10:06 AM EDT, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1006 AM EDT TUE AUG 4 2009

KYZ091>093-095>100-OHZ026-034-035-042>046-051>056-060>065-070>074-
077>082-088-051415-
BOONE-KENTON-CAMPBELL-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-
HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-
CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-
FAYETTE OH-PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-
HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
1006 AM EDT TUE AUG 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY.
WITH A VERY HUMID AND UNSTABLE AIRMASS IN PLACE...SOME OF THESE
STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

INZ050-058-059-066-073>075-080-KYZ089-090-094-051415-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-OWEN-
1006 AM EDT TUE AUG 4 2009

...SEVERE THUNDERSTORM WATCH 656 IN EFFECT UNTIL 4 PM EDT THIS
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA AND NORTHERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

SEVERAL ROUNDS OF SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY.
WITH A VERY HUMID AND UNSTABLE AIRMASS IN PLACE...SOME OF THESE
STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD ACTIVATE AND REPORT SIGNIFICANT WEATHER
CONDITIONS.

In the hours before

Local storm report, Aug 4, 8:56 AM EDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
856 AM EDT TUE AUG 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 AM     HAIL             VANCEBURG               38.59N 83.32W
08/04/2009  E0.88 INCH       LEWIS              KY   TRAINED SPOTTER

&&

MIKEG
Special weather statement, Aug 4, 9:05 AM EDT, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
905 AM EDT TUE AUG 4 2009

OHZ088-041330-
SCIOTO OH-
905 AM EDT TUE AUG 4 2009

...A STRONG THUNDERSTORM WILL AFFECT EASTERN SCIOTO COUNTY THROUGH
930 AM EDT...

AT 902 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR SCIOTODALE...MOVING SOUTHEAST AT 25
MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH.

LOCATIONS IMPACTED INCLUDE...
SOUTH WEBSTER.

IN ADDITION...LYRA AND POWELLSVILLE ARE NEAR THE PATH OF THIS STORM.

FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO OCCUR. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

THIS STORM WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH
MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE INTO
PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS.

WOODRUM
Special weather statement, Aug 4, 9:17 AM EDT, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
917 AM EDT TUE AUG 4 2009

INZ066-041400-
FRANKLIN IN-
917 AM EDT TUE AUG 4 2009

...A STRONG THUNDERSTORM WILL AFFECT FRANKLIN COUNTY THROUGH 1000 AM
EDT...

AT 917 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR HAMBURG...MOVING EAST AT 25 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.

LOCATIONS IMPACTED INCLUDE...
OLDENBURG AND BROOKVILLE.

IN ADDITION...LAUREL...PEPPERTOWN...METAMORA...MOUNDS STATE
RECREATION AREA...CEDAR GROVE...ROCKDALE AND MOUNT CARMEL ARE NEAR
THE PATH OF THIS STORM.

FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO OCCUR. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...
IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.

WOODRUM
Local storm report, Aug 4, 9:54 AM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
954 AM EDT TUE AUG 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0951 AM     FLASH FLOOD      NAPOLEON                39.21N 85.33W
08/04/2009                   RIPLEY             IN   LAW ENFORCEMENT

            HIGH WATER REPORTED ACROSS U.S. 421 NORTH OF NAPOLEON.

&&

SFH
Special weather statement, Aug 4, 9:54 AM EDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
954 AM EDT TUE AUG 4 2009

OHZ061-071-041430-
WARREN OH-MONTGOMERY OH-
954 AM EDT TUE AUG 4 2009

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN MONTGOMERY AND
NORTHWESTERN WARREN COUNTIES THROUGH 1030 AM EDT...

AT 953 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR FARMERSVILLE...MOVING SOUTHEAST AT
25 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.

LOCATIONS IMPACTED INCLUDE...
CARLISLE...WEST CARROLLTON...MIAMISBURG...MORAINE...SPRINGBORO AND
KETTERING.

IN ADDITION...DREXEL...GERMANTOWN...WOODBOURNE-HYDE PARK...
CENTERVILLE...PEKIN AND LYTLE ARE NEAR THE PATH OF THIS STORM.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

WOODRUM
Local storm report, Aug 4, 10:17 AM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1017 AM EDT TUE AUG 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 AM     TSTM WND DMG     4 ESE XENIA             39.66N 83.87W
08/04/2009                   GREENE             OH   LAW ENFORCEMENT

            TREE DOWN ON HOOP ROAD

&&

ANOVAK

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 4:44 AM EDTSevere Thunderstorm WarningILNPreble61 min
Aug 4, 4:47 AM EDTSevere Thunderstorm WarningILNMiami, Montgomery, Preble58 min
Aug 4, 5:16 AM EDTAreal Flood AdvisoryILNPreble2 hr
Aug 4, 5:38 AM EDTSevere Thunderstorm WarningILNGreene, Montgomery52 min
Aug 4, 6:15 AM EDTAreal Flood AdvisoryILNMontgomery, Preble3 hr
Aug 4, 6:28 AM EDTSevere Thunderstorm WarningILNClinton, Fayette, Greene, Warren47 min
Aug 4, 7:09 AM EDTAreal Flood AdvisoryILNButler, Clinton, Montgomery, Preble, Warren3 hr
Aug 4, 8:11 AM EDTFlash Flood WarningILNWarren2 hr
Aug 4, 8:20 AM EDTAreal Flood AdvisoryILNAdams, Brown, Clermont, Clinton, Highland3 hr
Aug 4, 8:42 AM EDTSevere Thunderstorm WarningILNAdams, Scioto19 min
Aug 4, 9:31 AM EDTSevere Thunderstorm WarningILNButler29 min
Aug 4, 9:49 AM EDTSevere Thunderstorm WarningILNGreene26 min
Aug 4, 5:22 PM EDTRiver Flood AdvisoryILNHamilton36 hr
Aug 4, 9:06 AM EDTAreal Flood AdvisoryILNLewis, Mason3 hr
Aug 4, 11:55 AM EDTSevere Thunderstorm WarningILNCarroll, Gallatin, Owen50 min
Aug 4, 12:37 PM EDTAreal Flood AdvisoryILNCarroll, Gallatin, Owen3 hr
Aug 4, 1:36 PM EDTFlash Flood WarningILNCarroll, Gallatin, Owen3 hr
Aug 4, 2:17 PM EDTFlash Flood WarningILNGrant, Owen3 hr
Aug 4, 4:29 PM EDTAreal Flood WarningILNCarroll, Gallatin, Grant, Owen4 hr
Aug 4, 4:06 AM EDTSevere Thunderstorm WarningILNWayne39 min
Aug 4, 6:15 AM EDTSevere Thunderstorm WarningILNFranklin37 min
Aug 4, 8:38 AM EDTAreal Flood AdvisoryILNRipley3 hr
Aug 4, 9:17 AM EDTFlash Flood WarningILNRipley8 hr
Aug 4, 10:23 AM EDTAreal Flood AdvisoryILNDearborn, Fayette, Franklin, Union112 min
Aug 4, 10:39 AM EDTAreal Flood AdvisoryILNDearborn, Fayette, Franklin, Union96 min
Aug 4, 10:59 AM EDTFlash Flood WarningILNFranklin6 hr
Aug 4, 1:20 PM EDTAreal Flood AdvisoryILNFayette, Union, Wayne3 hr
Aug 4, 4:58 PM EDTAreal Flood WarningILNFranklin, Ripley6 hr

Nearby

Flash Flood Watches in Ohio, 2009Flash Flood Watches in Kentucky, 2009Flash Flood Watches in Indiana, 2009Every flash flood watch in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.